Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 122, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 18, 2001, 4:12 PM CDT for Shannon County, Missouri. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 18, 2001, 4:12 PM CDT (21:12 UTC)
- Expired
- May 18, 2001, 4:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Shannon County, MO
The radar
The Springfield radar (KSGF), 157 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 4:25 PM CDT | Thunderstorm Wind | Birch Tree, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 182113
SVRSGF
MOC203-182145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
412 PM CDT FRI MAY 18 2001
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHANNON COUNTY IN SOUTH CENTRAL MISSOURI
* UNTIL 445 PM CDT
* AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES EAST OF MOUNTAIN VIEW...OR NEAR
MONTIER...MOVING NORTHEAST AT 20 MPH. THIS SEVERE THUNDERSTORM
WILL LIKELY PRODUCE WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BIRCH TREE BY 415 PM CDT.
SUMMERSVILLE BY 415 PM CDT.
EMINENCE BY 435 PM CDT.
THE TOWNS OF PINE CREST...AND ROUND SPRING ARE ALSO IN THE PATH OF
THIS STORM.
GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REMEMBER...SEVERE
THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS...FREQUENT
CLOUD TO GROUND LIGHTNING...AND VERY HEAVY RAIN.
LAT...LON 3725 9186 3707 9188 3707 9169 3691 9166
3691 9120 3729 9127
TERRYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 1:20 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, May 18, 1:20 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 120 PM CDT FRI MAY 18 2001 PRIMARY FORECAST CONCERNS IN THE SHORT TERM SEVERE THREAT AND POTENTIAL FLOODING...WITH THESE CONCERNS RESURFACING SUNDAY INTO SUNDAY NIGHT AS WELL. VERY COMPLEX WEATHER SCENARIO THIS AFTERNOON...WITH NUMEROUS MESOSCALE FEATURES LIKELY TO BE KEY PLAYERS IN THE FIRST PERIOD. 16Z SURFACE ANALYSIS DEPICTED SYNOPTIC FRONT FROM WEAK SURFACE LOW IN NORTHEAST OKLAHOMA...NORTHEAST ALONG AND JUST NORTH OF INTERSTATE 44 TO ST. LOUIS. WELL DEFINED MESOSCALE VORTICITY CENTER /MVC/ HAS BROUGHT PERSISTENT RAIN ACROSS FAR SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI THIS MORNING...BUT RAINFALL RATES HAVE DROPPED TO AROUND 0.25 TO 0.50 AN HOUR AT THEIR HEAVIEST. VISIBLE SATELLITE IMAGERY INDICATED PARTIAL CLEARING ALONG THE ARKANSAS BORDER...NORTHEAST TO NEAR ROLLA. AS A RESULT...TEMPERATURES HAVE CLIMBED INTO THE MIDDLE 70S IN THIS AREA. TWO PRIMARY CONCERNS IN THE SHORT TERM. THE FIRST REVOLVES AROUND POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL MISSOURI LATE THIS AFTERNOON AND EARLY EVENING. STRONG MID-LEVEL SPEED MAX NOTED ACROSS CENTRAL OKLAHOMA ON 12Z UPPER AIR ANALYSIS...WITH THIS FEATURE EXPECTED TO TRANSLATE EAST INTO NORTHERN ARKANSAS THIS AFTERNOON. SURFACE FLOW...ALBEIT WEAK...HAS BACKED IN RESPONSE TO SURFACE REFLECTION OF MVC SO LOW LEVEL HELICITIES WILL BE ENHANCED ALONG AND JUST SOUTH OF THE FRONT. IF SUFFICIENT WARMING CAN TAKE PLACE...RESULTANT MODERATE INSTABILITY WILL LEAD TO SCATTERED THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON. WITH HIGH WET BULB ZERO HEIGHTS...HAIL A THREAT WITH ANY SUPERCELLS THAT MIGHT DEVELOP...BUT DAMAGING WIND/HEAVY RAINFALL WOULD BE THE PRIMARY ANTICIPATED THREATS. THE SECOND CONCERN CENTERS ON WHAT BECOMES OF DEFORMATION RAIN BEHIND MVC OVER FAR WESTERN CWA. VERY HEAVY RAIN FELL LAST NIGHT NORTH AND NORTHEAST OF SPRINGFIELD...AND IF THIS AREA SHOULD BECOME ENHANCED BY APPROACHING UPPER LEVEL DISTURBANCE OVER KANSAS NOTED ON VAPOR IMAGERY...RAIN COULD PRODUCE LOCALIZED FLOODING IN THAT AREA. FOR NOW DO NOT PLAN A FLASH FLOOD WATCH BUT WILL DEFINITELY MONITOR TRENDS OF ACTIVITY TO OUR WEST JUST IN CASE. DEPENDING ON COVERAGE/DEVELOPMENT THIS AFTERNOON...WILL EITHER CARRY CHANCE POPS OR CATEGORICAL EVENING WORDING EAST OF ANY ONGOING ACTIVITY. PATCHY FOG STILL LOOKS LIKE A POSSIBILITY LATE TONIGHT AS WELL. GOING LOWS TONIGHT LOOK REASONABLE AND IN GOOD AGREEMENT WITH 12Z GUIDANCE. FORECAST REMAINS COMPLEX INTO THE WEEKEND AS WELL. OVERALL PREFERRED THE ETA IN THE SHORT TERM WITH THE AVN PAST 60 HOURS. SATURDAY SHOULD FEATURE RELATIVELY BENIGN WEATHER AND TEMPERATURES FROM 80 TO 85 DEGREES. RAIN CHANCES INCREASE MARKEDLY ON SUNDAY FROM WEST TO EAST...AS COLD FRONT PUSHES SOUTH INTO KANSAS AND FAR NORTHWEST MISSOURI...ACCOMPANIED BY VIGOROUS UPPER LEVEL SUPPORT. WILL PROBABLY KEEP POPS OUT OF SATURDAY NIGHT EVERYWHERE BUT POSSIBLY THE FAR NORTHWEST...BUT LIKELY POPS WARRANTED FOR SUNDAY JUST ABOUT EVERYWHERE. GUIDANCE VALUES ALL OVER THE PLACE...BUT FOR NOW WILL TREND CLOSE TO OR JUST ABOVE COOLER MAV GUIDANCE FOR SUNDAY. ETA PROGGED 700 MB - 500 MB LAPSE RATES FOR SUNDAY NOT ALL THAT IMPRESSIVE...BUT LOCALLY HEAVY RAIN MAY AGAIN BE A THREAT WITH HIGH THETA-E AIRMASS IN PLACE AND PRECIPITABLE WATER VALUES AOA 1.5 INCHES. WILL KEEP MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST SUNDAY NIGHT AND TREND ENDING TIMES FROM WEST TO EAST...WITH CHANCE POPS INTO EARLY MONDAY ACROSS MY FAR EASTERN COUNTIES. OTHERWISE... DRIER AND COOLER AIR TO INFILTRATE THE OZARKS EARLY NEXT WEEK. 12Z AVN LOOKS A LITTLE TOO STRONG WITH DEEP 5400M LOW AT 500 MB OVER WESTERN WISCONSIN WEDNESDAY MORNING. WOULD OPT FOR A WEAKER VERSION IN CONCEPTUAL MODEL BUT NONETHELESS DRIER NORTHERLY FLOW WILuL PERSIST. WILL LOWER GOING LOWS IN EXTENDED PACKAGE...BUT HIGHS LOOK REASONABLE GIVEN ANTICIPATED LARGE DIURNAL SWINGS. .SGF... MO...NONE. KS...NONE. HUDSON
In the hours before
Local storm report, May 18, 10:53 AM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 AM CDT FRI MAY 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM GERSTER MO .88 INCH HAIL
05/17/01 ST.CLAIR
0630 PM 5 N LEBANON MO .88 INCH HAIL
05/17/01 LACLEDE REPORTED BY MEDIA.
0630 PM FT SCOTT ARPT KS 60 MPH TSTM GUST
05/17/01 BOURBON REPORTED BY PUBLIC.
0650 PM CROCKER MO .75 INCH HAIL
05/17/01 PULASKI REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0650 PM FRISTOE MO .75 INCH HAIL
05/17/01 BENTON REPORTED BY PUBLIC.
0815 PM 5 S FRIESTATT MO .88 INCH HAIL
05/17/01 LAWRENCE REPORTED BY EMERGENCY
MANAGEMENT.
0835 PM MARIONVILLE MO WIND DAMAGE
05/17/01 LAWRENCE LIMBS DOWN. REPORTED BY
EMERGEpNCY MANAGEMENT.Special weather statement, May 18, 1:00 PM CDT, 3 hours 12 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT FRI MAY 18 2001 ...A FEW SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... PARTIAL SUNSHINE WILL ALLOW THE ATMOSPHERE SOUTH OF A STALLED FRONT TO BECOME MODERATELY UNSTABLE THIS AFTERNOON...ESPECIALLY SOUTH OF A BRANSON TO SALEM LINE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF THE FRONT...AND A FEW SEVERE STORMS CANNOT BE RULED OUT. DAMAGING WIND WOULD BE THE PRIMARY THREAT...ALTHOUGH AN ISOLATED SUPERCELL COULD DEVELOP AND BE CAPABLE OF PRODUCING LARGE HAIL. VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THESE STORMS. STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS SOUTH CENTRAL MISSOURI. FURTHER WEST...A WEAKENED BUT PERSISTENT COMPLEX OF SHOWERS AND THUNDERSTORMS WILL SLOWLY WORK EAST THIS AFTERNOON. IF THIS COMPLEX MOVES ANY FURTHER NORTH...IT WILL AFFECT AREAS THAT RECEIVED BETWEEN 1.5 AND 3 INCHES OF RAINFALL LAST NIGHT. ANY ADDITIONAL RAINFALL IN AN AREA ROUGHLY NORTH OF A LINE FROM OSCEOLA...SOUTH AND EAST TO NEAR BUFFALO...THEN NORTHEAST TO THE LAKE OF THE OZARKS...MAY LEAD TO FLOODING. PERSONS IN THIS AREA NEED TO REMAIN ALERT FOR THIS POSSIBILITY. .EXTENDED OUTLOOK... SHOWERS AND THUNDERSTORMS AGAIN APPEAR LIKELY ON SUNDAY...AS OUR NEXT COLD FRONT ADVANCES SOUTH ACROSS THE PLAINS. LOCALLY HEAVYI RAINFALL WILL AGAIN BE A THREAT ACROSS THE REGION...ALONG WITH STRONG STORMS. HUDSON
Special weather statement, May 18, 2:52 PM CDT, 1 hour 20 minutes before
MOZ070-071-082-083-092-096>098-105-106-190200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 252 PM CDT FRI MAY 18 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 246...IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: DENT...DOUGLAS...HOWELL...OREGON...OZARK...PHELPS...PULASKI... SHANNON...TEXAS AND WRIGHT. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...FORT LEONARD WOOD...HOUSTON...ROLLA AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR ADDITIONAL INFORMATION. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF OR AT HTTP://WEATHER.GOV. HUDSON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:02 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper | 43 min |
| May 17, 7:51 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 54 min |
| May 17, 7:58 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 62 min |
| May 18, 1:37 PM CDT | Flash Flood Warning | SGF | Barton, Vernon | 3 hr |
| May 18, 2:07 PM CDT | Flash Flood Warning | SGF | Barry, Lawrence | 3 hr |
| May 18, 3:10 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell | 50 min |
| May 18, 4:42 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 33 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.